Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 239, NWS Amarillo, TX

August 10, 20094 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 10, 2009, 5:36 PM CDT for 4 counties in Texas. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 5:36 PM CDT (22:36 UTC)
Expired
Aug 10, 2009, 7:00 PM CDT
In force
84 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 9 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:51 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 10, 3:51 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT MON AUG 10 2009

.DISCUSSION...
SIMILAR SITUATION SYNOPTICALLY SPEAKING AS YESTERDAY. SURFACE COLD
FRONT DRAPED ACROSS TX PNHDL WITH TSTMS LIGHTING UP ALONG THIS BOUNDARY.
HAVE GONE WITH SCT AREAL QUALIFIERS FIRST PERIOD AND MENTIONED HEAVY
RAIN THREAT CONSIDERING WHAT HAPPENED YESTERDAY.

THIS BOUNDARY WILL REMAIN IN THE AREA THROUGH EARLY WEDNESDAY BEFORE
DISSIPATING. AT UPPER LEVELS...NW FLOW ALOFT WILL BECOME ESTABLISHED
ON A TEMPORARY BASIS FOR TUESDAY INTO EARLY THURSDAY AS UPPER RIDGE
SETS UP TO OUR W. SLGT CHC TO CHC POPS FOR TUESDAY THRU WED NIGHT
AREAWIDE LOOK FINE..AND MAY EVENTUALLY NEED TO BE RAISED IN SOME
AREAS AS TIME GETS CLOSER.

UPPER RIDGE AXIS TO SLIDE EWD LATER THU AND HEAD INTO SERN US BY
FRIDAY AS W COAST TROF GRADUALLY TRACKS INLAND. THIS WILL PUT PNHDLS
BACK IN SW FLOW ALOFT WITH A FEED OF SUBTROPICAL MOISTURE LIKELY INTO
THE SRN HIGH PLAINS. THIS ARGUES FOR AT LEAST SLGT CHC POPS AREAWIDE
THU NIGHT...FRI NIGHT...SAT NIGHT...AND SUNDAY NIGHT. LEFT DAYTIME
PERIODS DURG THIS SAME TIME FRAME BELOW MENTIONABLE AT THIS TIME. BUT
WOULD NOT BE TOO SURPRISED IF THREAT OF AFTN STORMS WILL BE THERE AS
WELL. THAT IDEA CAN BE REFINED BY LATER SHIFTS AS NECESSARY. OVERALL...
HAVE MAINTAINED INTEGRITY OF PREVIOUS FCST PCKG WITH GENERALLY MINOR
ADJUSTMENTS TO POPS WHERE NEEDED IN EXTENDED PERIODS.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE EXPECTED FOR THE NEXT SEVERAL DAYS
DUE TO WET SOILS...RELATIVE GREENNESS ACROSS THE PANHANDLES...AND
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MOST OF THE NEXT
SEVEN DAYS.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  91  66  92  65 /  30  20  30  20  20
BEAVER OK                  64  93  66  93  66 /  40  20  30  20  20
BOISE CITY OK              61  89  62  92  63 /  40  20  30  20  20
BORGER TX                  69  93  70  94  69 /  30  20  30  20  20
BOYS RANCH TX              65  92  64  94  64 /  30  20  30  20  20
CANYON TX                  65  91  65  92  65 /  30  20  30  20  20
CLARENDON TX               69  94  69  93  67 /  30  20  30  20  20
DALHART TX                 62  90  62  93  63 /  30  20  30  20  20
GUYMON OK                  64  92  66  95  65 /  40  20  30  20  20
HEREFORD TX                64  92  63  92  64 /  30  20  30  20  20
LIPSCOMB TX                66  91  66  93  66 /  40  20  30  20  20
PAMPA TX                   68  91  68  92  67 /  30  20  30  20  20
SHAMROCK TX                70  94  69  93  68 /  30  20  30  20  20
WELLINGTON TX              72  97  70  93  69 /  30  20  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 10, 3:09 PM CDT, 2 hours 27 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT MON AUG 10 2009

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
309 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON THROUGH TONIGHT. ALTHOUGH A FEW OF
THE STORMS MAY APPROACH SEVERE LEVELS WITH THE POSSIBILITY OF LARGE
HAIL AND DAMAGING WINDS...LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT
WITH ANY STORMS THAT DEVELOP. THE LOCALLY HEAVY RAINFALL MAY RESULT
IN FLOODING OR FLASH FLOODING. THE MOST LIKELY AREA FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ACROSS THE OKLAHOMA
AND NORTHERN TEXAS PANHANDLES...ALTHOUGH THUNDERSTORMS ARE POSSIBLE
AREAWIDE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. THUNDERSTORMS WILL ALSO
BE POSSIBLE OVER MOST SECTIONS OF THE OKLAHOMA AND TEXAS
PANHANDLES THURSDAY THROUGH SUNDAY MAINLY DURING THE AFTERNOON AND
EVENING HOURS. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD
TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SOME PARTS OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON. SPOTTERS ARE ASKED TO RELAY
HAIL...WIND...AND FLOODING REPORTS FROM THUNDERSTORMS THIS EVENING.

BROST

In the hours before

Special weather statement, Aug 10, 4:47 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT MON AUG 10 2009

OKZ003-TXZ004-005-102215-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
447 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR OCHILTREE...LIPSCOMB
AND BEAVER COUNTIES.

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF MOCANE TO 11
MILES WEST OF PERRYTON...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 4:59 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
459 PM CDT MON AUG 10 2009

TXZ012-102230-
POTTER TX-
459 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR POTTER COUNTY.

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...MOVING EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 5:07 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT MON AUG 10 2009

TXZ016-102245-
DEAF SMITH TX-
507 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR DEAF SMITH COUNTY.

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF BOOTLEG...MOVING EAST AT 20
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 5:12 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT MON AUG 10 2009

OKZ003-TXZ004-005-102245-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
512 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR OCHILTREE...LIPSCOMB
AND BEAVER COUNTIES.

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF GATE TO
PERRYTON...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 5:16 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT MON AUG 10 2009

TXZ008-102245-
HUTCHINSON TX-
516 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR HUTCHINSON COUNTY.

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PRINGLE THE THIS STORM WAS WAS NEARLY
STATIONARY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Aug 10, 5:30 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT MON AUG 10 2009

TXZ012-017-102300-
POTTER TX-RANDALL TX-
530 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR RANDALL AND POTTER
COUNTIES.

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF AMARILLO...MOVING SOUTHEAST AT
20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:55 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter65 min
Aug 9, 8:04 PM CDTFlash Flood WarningAMACarson, Potter4 hr
Aug 9, 11:46 PM CDTAreal Flood WarningAMACarson, Potter8 hr
Aug 10, 5:44 PM CDTAreal Flood AdvisoryAMAPotter2 hr
Aug 10, 6:30 PM CDTAreal Flood AdvisoryAMAHutchinson86 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.